Alert archive / Colorado / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 146, NWS Goodland, KS

August 22, 2012Cheyenne County, Colorado

NWS Goodland, KS issued this severe thunderstorm warning at Aug 22, 2012, 5:46 PM MDT for Cheyenne County, Colorado. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 22, 2012, 5:46 PM MDT (23:46 UTC)
Expired
Aug 22, 2012, 6:15 PM MDT
In force
29 min
Issued by
NWS Goodland, KS
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Cheyenne County, CO

The radar

The Goodland radar (KGLD), 106 km from the middle of the area, began a volume at 23:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 11.8 hours before the alert went out and 284 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2012-08-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2012-08-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -126 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1478 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
-126 m²/s²
0-3 km storm-relative helicity
-56 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

935 
WUUS53 KGLD 222346
SVRGLD
COC017-230015-
/O.NEW.KGLD.SV.W.0146.120822T2346Z-120823T0015Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
546 PM MDT WED AUG 22 2012

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL CHEYENNE COUNTY IN EAST CENTRAL COLORADO...

* UNTIL 615 PM MDT

* AT 544 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 7 MILES
  NORTHEAST OF WILD HORSE...AND WAS MOVING EAST AT 15 MPH.

* LOCATIONS IMPACTED INCLUDE...
  MAINLY RURAL AREAS OF CENTRAL CHEYENNE COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 3904 10266 3877 10265 3880 10301 3903 10299
TIME...MOT...LOC 2346Z 267DEG 13KT 3892 10294
WIND...HAIL 60MPH 1.00IN
$$

PMURRAY/AEP
2 follow-up statements
582 
WWUS53 KGLD 222356
SVSGLD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
556 PM MDT WED AUG 22 2012

COC017-230015-
/O.CON.KGLD.SV.W.0146.000000T0000Z-120823T0015Z/
CHEYENNE CO-
556 PM MDT WED AUG 22 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR CENTRAL
CHEYENNE COUNTY UNTIL 615 PM MDT...

AT 553 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 9 MILES
NORTHEAST OF WILD HORSE...AND WAS MOVING EAST AT 15 MPH.

LOCATIONS IMPACTED INCLUDE...
  MAINLY RURAL AREAS OF CENTRAL CHEYENNE COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 3880 10300 3902 10291 3904 10266 3877 10265
TIME...MOT...LOC 2356Z 267DEG 13KT 3892 10289
WIND...HAIL 60MPH 1.00IN
$$

PMURRAY/AEP
543 
WWUS53 KGLD 230009
SVSGLD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
609 PM MDT WED AUG 22 2012

COC017-230019-
/O.EXP.KGLD.SV.W.0146.000000T0000Z-120823T0015Z/
CHEYENNE CO-
609 PM MDT WED AUG 22 2012

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL CHEYENNE COUNTY WILL
EXPIRE AT 615 PM MDT/715 PM CDT/...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR
PROPERTY...HOWEVER GUSTY WINDS AND HEAVY RAIN ARE STILL POSSIBLE WITH
THIS THUNDERSTORM.

LAT...LON 3880 10300 3902 10291 3904 10266 3877 10265
TIME...MOT...LOC 0009Z 267DEG 13KT 3892 10283
$$

PMURRAY/AEP

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 22, 2:30 PM MDT, 3 hours 16 minutes earlier.

Area forecast discussion, Aug 22, 2:30 PM MDT, 3 hours 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
230 PM MDT WED AUG 22 2012

.SHORT TERM...(TONIGHT THROUGH THURSDAY)
ISSUED AT 227 PM MDT WED AUG 22 2012

17Z WATER VAPOR IMAGERY INDICATED UPPER RIDGE AXIS ACROSS THE HIGH
PLAINS WITH SHORT WAVE TROUGH MOVING OVER TOP OF THE RIDGE INTO
THE DAKOTAS...WITH A SECOND CLOSED CIRCULATION NOTED OVER SOUTHERN
NEVADA. AT THE SFC...A TROUGH WAS DRAPED ACROSS EASTERN COLORADO
AND INTERSECTED WEAK COLD FRONT ACROSS EASTERN WYOMING.

INITIAL CONCERNS CENTER AROUND PRECIPITATION THREAT IN THE LATE
AFTERNOON/EARLY EVENING PERIOD AS POTENTIAL FOR CONVECTIVE
INITIATION ALONG TROUGH AXIS REMAINS DESPITE AFTERNOON TDS
FALLING 10-15 DEGREES WITH DEEP MIXING AS MIXED LAYER CAPE
INDICATING NARROW AXIS OF WEAK INSTABILITY AND WEAK CINH CO
LOCATED WITH THE TROUGH. WILL MAKE A LAST MINUTE CALL ON MAGNITUDE
OF POPS BUT GIVEN DEVELOPMENT ALREADY OCCURRING TO THE WEST...THINK
AT LEAST SCATTERED POPS.

OTHERWISE...STRONG LLJ WILL DEVELOP OVERNIGHT ADVECTING MUCH
HIGHER THETA E AIR INTO THE CWA. WHILE THIS SHOULD INCREASE
ELEVATED INSTABILITY...WITH LITTLE IN THE WAY OF LARGE SCALE
FORCING AND NOSE/STRONGEST CONVERGENCE WELL TO THE NORTH OF THE
AREA HAVE DOUBTS WITH HOW MUCH PRECIPITATION WILL LINGER ACROSS
THE AREA AND THINK BEST CHANCES WILL BE TO THE NORTH ALONG FRONTAL
ZONE. WILL KEEP SOME LOW POPS GOING FOR NOW...BUT CONFIDENCE IS
TOO LOW TO RAISE THEM.

THURSDAY...WITH LOW LEVEL JET ADVECTING DEEPER MOISTURE INTO THE
AREA THE NIGHT BEFORE...THINK IMPACT OF AFTERNOON MIXING WILL BE
MUCH LESS RESULTING IN MUCH STRONGER AXIS OF INSTABILITY ACROSS THE
CWA THAN ON WEDNESDAY. ALTHOUGH DIV Q FIELDS NOT INDICATING MUCH
IN THE WAY OF LARGE SCALE FORCING...MODELS FAIRLY CONSISTENT IN
BRINGING VORT MAX ACROSS THE CWA TOMORROW...AND WITH WEAKLY CAPPED
AND UNSTABLE AIRMASS IN PLACE EXPECT THUNDERSTORMS TO ONCE AGAIN
DEVELOP. MODELS VARY GREATLY WITH DETAILS DURING THE DAY...WITH
GFS KEEPING PRECIPITATION ONGOING MUCH OF THE DAY AND HOLDING TEMPS
BACK AND NAM SHOWING MORE OF A NORMAL DIURNAL TREND. ALL THINGS
CONSIDERED HAVE LEANED TOWARDS NAM/HIGH RES/SREF OUTPUT WITH
RESPECT TO TIMING BEST CHANCE OF STORMS.

.LONG TERM...(THURSDAY NIGHT THROUGH WEDNESDAY)
ISSUED AT 227 PM MDT WED AUG 22 2012

UPPER FLOW THURSDAY NIGHT WILL BE WESTERLY DUE TO A FLATTENED RIDGE.
A TROUGH WILL MOVE INTO THE ROCKIES FRIDAY AND MOVE EAST INTO THE
PLAINS SATURDAY. A SURFACE TROUGH OVER EASTERN COLORADO WILL PERSIST
THERE THROUGH FRIDAY NIGHT AND THEN SHIFT EAST SOME INTO NORTHWEST
KANSAS SATURDAY.

A SHORTWAVE COMES THROUGH THE FLOW THURSDAY NIGHT. FORECAST
SOUNDINGS INDICATE RH IS AROUND 10K FT THURSDAY EVENING IN EASTERN
COLORADO BUT IMPROVES IN THE EASTERN FA WHERE THERE IS PLENTY OF
LIFT. PLAN TO KEEP SLIGHT CHANCE POPS OVER THE WEST AND CHANCE POPS
IN THE EAST. DYNAMICS EXIT THE WESTERN FA AFTER 06Z FRIDAY SO WILL
HAVE NIL POPS. THE MAIN TROUGH STARTS MOVING EAST OF THE ROCKIES
FRIDAY WITH DYNAMICS SPREADING ACROSS THE FA FRIDAY NIGHT. PLAN TO
GO WITH SLIGHT CHANCE POPS FRIDAY AND CHANCE POPS FRIDAY NIGHT AS
THE MAIN DYNAMICS COME THROUGH. THE TROUGH SHIFTS EAST SATURDAY SO
THERE WILL BE CHANCE POPS IN THE EASTERN FA WITH DECREASING POPS
WESTWARD ACROSS THE FA. OVERALL AM NOT OVERLY OPTIMISTIC ON
PRECIPITATION CHANCES WITH THIS TROUGH SINCE DYNAMICS APPEAR TO BE
SKIRTING THE PERIPHERY OF THE FA. MOST OF THE CENTRAL PART OF THE FA
DOES NOT APPEAR TO HAVE MUCH MORE THAN A SLIGHT CHANCE.

MIN TEMPERATURES WILL BE IN THE LOWER TO MID 60S. MAX TEMPERATURES
WILL RISE INTO THE MID 80S FRIDAY. MAX TEMPERATURES SATURDAY WILL BE
IN THE MID 80S ACROSS THE WESTERN FA AND THE LOWER 80S IN THE EAST
WHERE CLOUDS AND PRECIPITATION LINGER.

FOR SATURDAY NIGHT THROUGH WEDNESDAY...A SHORTWAVE WILL EXIT THE FA
SATURDAY NIGHT. THE RIDGE WILL REBUILD OVER THE ROCKIES WITH
SUBSIDENCE AND RESULTING DRY CONDITIONS THROUGH THE REMAINDER OF
THIS FORECAST. MAX TEMPERATURES WILL WARM FROM THE MID 80S SUNDAY TO
THE LOWER 90S MONDAY THROUGH WEDNESDAY. MIN TEMPERATURES WILL BE IN
THE LOWER TO MID 60S.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z THURSDAY AFTERNOON)
ISSUED AT 1144 AM MDT WED AUG 22 2012

MAIN CONCERN FOR THE PERIOD WILL BE THUNDERSTORM CHANCES AS LATE
AFTERNOON STORMS ARE EXPECTED TO DEVELOP ALONG SFC TROUGH ACROSS
EASTERN COLORADO AND DRIFT TO THE EAST ACROSS THE AREA. AM
EXPECTING AIR MASS IN VICINITY OF TROUGH TO MIX OUT
SOMEWHAT...RESULTING IN HIGH BASED AND ISOLATED STORMS NEAR GLD
TERMINAL. GIVEN EXPECTED ENVIRONMENT...CONFIDENCE NOT HIGH THAT
CIGS OR VIS WILL BE REDUCED SIG LEVELS IF STORM IMPACTS TERMINAL.
OVERNIGHT...LLJ WILL BRING PLUME OF ELEVATED MOISTURE TO AREA
WHICH MAY FUEL A FEW STORMS THROUGH THE OVERNIGHT HOURS. BEST
FORCING ALONG FRONT IS NOT IN AREA THOUGH...SO CONFIDENCE IN THIS
SCENARIO NOT HIGH ENOUGH TO INCLUDE IN TAFS. GIVEN INCREASED
MOISTURE JUST OFF THE SFC...THERE WILL BE A SMALL THREAT FOR
MORNING FOG...BUT PERSISTENT HIGH CLOUDS SHOULD LIMIT COOLING/COVERAGE.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

SHORT TERM...JRM
LONG TERM...FS
AVIATION...JRM
Hazardous weather outlook, Aug 22, 10:47 AM MDT, 6 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1047 AM MDT WED AUG 22 2012

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-231430-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
1047 AM MDT WED AUG 22 2012 /1147 AM CDT WED AUG 22 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A SMALL CHANCE FOR THUNDERSTORMS...MAINLY ACROSS EASTERN
COLORADO LATE THIS AFTERNOON AND THIS EVENING. WIDESPREAD SEVERE
WEATHER IS NOT ANTICIPATED...ALTHOUGH DAMAGING WIND GUSTS MAY
ACCOMPANY THE STRONGEST STORMS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THUNDERSTORMS WILL BE POSSIBLE THURSDAY THROUGH SATURDAY. SEVERE
THUNDERSTORMS ARE POSSIBLE THURSDAY WITH LARGE HAIL AND DAMAGING
WINDS THE PRIMARY THREAT. FOR FRIDAY THROUGH TUESDAY THE
PROBABILITY FOR WIDESPREAD SEVERE WEATHER IS LOW. HOWEVER...WITH
STORM MOTIONS GENERALLY UNDER 10 MPH THE CHANCE FOR LOCALLY HEAVY
RAINFALL FROM THE STRONGER STORMS INCREASES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE AFTER 2 PM MDT.

In the hours before

Special weather statement, Aug 22, 5:07 PM MDT, 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
507 PM MDT WED AUG 22 2012

COZ091-222330-
KIT CARSON COUNTY-
507 PM MDT WED AUG 22 2012

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR KIT CARSON COUNTY IN EAST CENTRAL COLORADO...

AT 506 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 10 MILES SOUTH OF
JOES TO 7 MILES SOUTHEAST OF FLAGLER TO 16 MILES SOUTH OF FLAGLER...
MOVING EAST AT 10 MPH.

WINDS TO 50 MPH ARE EXPECTED WITH THESE STORMS.

TORRENTIAL RAINFALL IS ALSO OCCURRING...WHICH MAY FLOOD LOW LYING
AREAS. DO NOT DRIVE A VEHICLE ON A FLOODED ROADWAY.

&&

LAT...LON 3955 10239 3920 10268 3907 10266 3909 10306
      3920 10311 3955 10279
TIME...MOT...LOC 2307Z 270DEG 7KT 3952 10274 3920 10299
          3907 10297

PMURRAY/AEP
Special weather statement, Aug 22, 5:25 PM MDT, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
525 PM MDT WED AUG 22 2012

COZ092-230000-
CHEYENNE COUNTY-
525 PM MDT WED AUG 22 2012

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR CHEYENNE COUNTY IN EAST CENTRAL COLORADO...

AT 520 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 8 MILES SOUTHWEST OF
SEIBERT TO 15 MILES NORTHEAST OF AROYA TO 8 MILES SOUTHWEST OF KIT
CARSON...MOVING EAST AT 10 MPH.

WINDS TO 50 MPH ARE EXPECTED WITH THESE STORMS.

TORRENTIAL RAINFALL IS ALSO OCCURRING...WHICH MAY FLOOD LOW LYING
AREAS. DO NOT DRIVE A VEHICLE ON A FLOODED ROADWAY.

&&

LAT...LON 3903 10265 3863 10263 3863 10304 3905 10306
      3903 10306
TIME...MOT...LOC 2325Z 270DEG 8KT 3919 10292 3905 10300
          3869 10290

PMURRAY/AEP
Special weather statement, Aug 22, 5:29 PM MDT, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
529 PM MDT WED AUG 22 2012

COZ091-230000-
KIT CARSON COUNTY-
529 PM MDT WED AUG 22 2012

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR KIT CARSON COUNTY IN EAST CENTRAL COLORADO...

AT 525 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 6 MILES SOUTH OF
KIRK TO 6 MILES SOUTH OF SEIBERT TO 16 MILES SOUTH OF SEIBERT...
MOVING EAST AT 10 MPH.

WINDS TO 50 MPH ARE EXPECTED WITH THESE STORMS.

TORRENTIAL RAINFALL IS ALSO OCCURRING...WHICH MAY FLOOD LOW LYING
AREAS. DO NOT DRIVE A VEHICLE ON A FLOODED ROADWAY.

&&

LAT...LON 3955 10239 3922 10257 3905 10266 3905 10306
      3924 10298 3955 10279
TIME...MOT...LOC 2329Z 270DEG 7KT 3953 10259 3921 10282
          3907 10291

PMURRAY/AEP

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 22, 5:07 PM MDTSpecial Weather StatementGLDKit Carson23 min
Aug 22, 5:25 PM MDTSpecial Weather StatementGLDLincoln35 min
Aug 22, 5:29 PM MDTSpecial Weather StatementGLDKit Carson31 min
Aug 22, 5:55 PM MDTSpecial Weather StatementGLDKit Carson35 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.